Researchspace >
General science, engineering & technology >
General science, engineering & technology >
General science, engineering & technology >

Please use this identifier to cite or link to this item: http://hdl.handle.net/10204/5740

Title: On finite rotations and the noncommutativity rate vector
Authors: Candy, LP
Lasenby, J
Keywords: Geometric algebra
Rotation vector
Inertial navigation
Finite rotations
Finite rotations
Issue Date: Apr-2010
Publisher: IEEE
Citation: Candy, LP and Lasenby, J. 2010. On finite rotations and the noncommutativity rate vector. IEEE Transactions on Aerospace and Electronic Systems, vol. 46(2), pp 938-943
Series/Report no.: Workflow;6177
Abstract: The orientation vector differential equation was first derived by John Bortz to improve the accuracy of strapdown inertial navigation attitude algorithms. These algorithms previously relied on the direct integration of the direction cosine matrix differential equation. Here a compact derivation of the Bortz equation using geometric algebra is presented. Aside from being as simple and direct as any derivation in the literature, this derivation is also entirely general in that it yields a form of the Bortz equation that is applicable in any dimension, not just the conventional 3D case. The derivation presented has the further advantage that it does not rely on multiple methods of representing rotations and is expressed in a single algebraic framework. In addition to the new derivation, the validity of the notion that it is the effect of the noncommutativity of finite rotations that necessitates the use of such an equation in strapdown inertial navigation systems (SDINS) is questioned, and alternative justification for using the Bortz equation is argued.
Description: Copyright: 2010 IEEE. This is the post-print version of the work. The definitive version is published in IEEE Transactions on Aerospace and Electronic Systems, vol. 46(2), pp 938-943. Personal use of this material is permitted. Permission from IEEE must be obtained for all other users, including reprinting/ republishing this material for advertising or promotional purposes, creating new collective works for resale or redistribution to servers or lists, or reuse of any copyrighted components of this work in other works.
URI: http://ieeexplore.ieee.org/xpl/login.jsp?tp=&arnumber=5461669&url=http%3A%2F%2Fieeexplore.ieee.org%2Fstamp%2Fstamp.jsp%3Ftp%3D%26arnumber%3D5461669
ISSN: 0018-9251
Appears in Collections:Aeronautic systems
Advanced mathematical modelling and simulation
General science, engineering & technology

Files in This Item:

File Description SizeFormat
Candy_2010.pdf290.51 kBAdobe PDFView/Open
View Statistics

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.


Valid XHTML 1.0! DSpace Software Copyright © 2002-2010  Duraspace - Feedback